Kansas, 2012

Hail in Kansas, February 15, 2012

February 15, 2012 · NWS ICT · 2 events in 2 counties and zones

A small storm moved across Southeast Kansas and dropped a few sub severe hailstones.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A small storm moved across Southeast Kansas and dropped a few sub severe hailstones.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 15, 1:12 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Feb 15, 1:12 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
112 PM CST WED FEB 15 2012

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION CONCERN WILL DEPEND ON THE LOW VISIBILITIES AND CIGS
FROM THE DZ AND FOG THIS MORNING. VSBYS HAVE COME UP AT KRSL AND
KHUT...EXPECT THIS UPWARD TREND TO CONTINUE THROUGH THE AFTERNOON
HOURS. THE KEY WILL BE TRYING TO TIME WHEN THINGS WILL IMPROVE.
DECIDED TO LEAVE IN TEMPO GROUPS FOR THE NEXT FEW HOURS AT KICT AND
KHUT WITH LIFR CONDITIONS BECAUSE OF CURRENT OBSERVATIONS.
HOWEVER...THINGS SHOULD BE UPGRADED TO IFR BY MID AFTERNOON AT ALL
BUT KCNU WHICH HAS ALREADY IMPROVED. CURRENT RADAR SHOWS A BIT OF
DEVELOPMENT BEHIND THE COLD FRONT...THUS LEFT IN THE VCSH FOR KRSL
AND KSLN. OTHERWISE THERE APPEARS TO BE LITTLE AND VERY SCATTERED
INITIATION IN SOUTH CENTRAL KANSAS...SO OPTED TO REMOVE PREVIOUS
MENTION OF IT. WILL NEED TO CONTINUE TO MONITOR FOR EVOLUTION AS
WELL AS THE IMPACT OF THE COLD FRONT THAT SHOULD MOVE THROUGH KICT
AND KHUT BY THE MIDDLE OF THE AFTERNOON. WINDS DO GET A BIT GUSTY
BEHIND THE FRONT AS FOUND UPSTREAM...DECIDED TO LEAVE THEM IN.
CONTINUED IMPROVEMENT IS ANTICIPATED AS HIGH PRESSURE AND DRIER AIR
MOVES INTO THE AREA. THERE IS A GRADUAL TREND OF IMPROVEMENT TO VFR
BY THE END OF THE TAF PERIOD. LATE TONIGHT...THERE MAY BE A BIT OF
BR DEVELOPMENT WITH LINGERING MOISTURE FOR AT LEAST KICT...KHUT AND
KCNU...BUT EXPECT CONDITIONS TO ONLY DROP TO MVFR DURING THIS TIME.

VJP

&&

.PREV DISCUSSION... /ISSUED 1155 AM CST WED FEB 15 2012/

UPDATE...

DENSE FOG WILL GRADUALLY LIFT SOME AS THE AFTERNOON PROGRESSES...AS
THE MAIN SFC LOW MAKES SLOW EASTWARD PROGRESS ACROSS SRN KS.
VISIBILITIES ARE SLOWLY RISING OVER CEN KS...AS WINDS IN THIS AREA
HAVE SHIFTED TO THE N-NW.  SO PLAN ON LETTING THE DENSE FOG ADVISORY
GO...EVEN THOUGH PORTIONS OF SOUTH CENTRAL KS MAY NOT CLEAR OUT FOR
ANOTHER HALF HOUR OR SO...BUT WILL SEE SOME IMPROVEMENT AS SOME
SHOWERS MOVE NORTHEAST ACROSS THIS AREA AS WELL.

SOUTHERLY FLOW JUST AHEAD OF THIS SFC LOW MAY STILL LEAD TO SOME
SHOWERS ACROSS PORTIONS OF SOUTH CENTRAL KS...FOR AREAS MAINLY EAST
OF THE KS TURNPIKE AS MAIN SHORTWAVE ENERGY INCREASES LIFT ACROSS
THE REGION. COULD ALSO SEE A COUPLE OF RUMBLES OF THUNDER FOR
SOUTHEAST KS...AS SHEAR JUST AHEAD OF THE SHORTWAVE INCREASES.  BUT
NOT EXPECTING MORE THAN A FEW EMBEDDED STORMS...AS MOST OF THE
ELEVATED INSTABILITY STAYS FURTHER TO THE SOUTH.

KETCHAM

PREV DISCUSSION... /ISSUED 946 AM CST WED FEB 15 2012/

UPDATE...

DENSE FOG CONTINUES ACROSS MOST OF THE CENTRAL AND SOUTH CENTRAL KS
THIS MORNING...AS MAIN SFC LOW WAS STILL LOCATED NEAR KPTT. DO NOT
THINK VISIBILITIES WILL IMPROVE MUCH UNTIL MAIN SFC LOW MOVES OVER
SOUTH CENTRAL KS...OR POSSIBLY INTO THE FLINTS HILLS.  SO COULD SEE
THE DENSE FOG STAY AROUND AT LEAST TILL NOON.  SO WILL EXTEND THE
DENSE FOG ADVISORY FOR ANOTHER FEW HOURS AND KEEP AND EYE ON THINGS.

WILL ALSO CONTINUE TO SEE SCATTERED SHOWERS ACROSS SOUTHEAST
KS...AHEAD OF THE SFC LOW...AS WEAK ISENTROPIC LIFT CONTINUES IN
THIS AREA. THINK MOST OF THIS WILL STAY SHOWERS...WITH ONLY A SLIM
CHANCE OF ANY RUMBLES OF THUNDER...AS ANY ELEVATED INSTABILITY STAYS
TO THE SOUTH OF AREA ACROSS ERN OK.

KETCHAM

PREV DISCUSSION... /ISSUED 549 AM CST WED FEB 15 2012/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

FORECAST CHALLENGES WILL BE LOW CIGS/VSBYS IN FOG/DRIZZLE
THROUGHOUT THE DAY. THINKING CIGS/VSBYS WILL BE LOWEST THIS
MORNING...WITH SEVERAL TERMINALS IN THE LIFR TO VLIFR
CATEGORY...LOWEST ALONG/WEST OF THE FLINT HILLS. SOME IMPROVEMENT
IS EXPECTED FROM NORTHWEST TO SOUTHEAST THIS AFTERNOON...AS A COLD
FRONT SWITCHES WINDS FROM SOUTHERLY TO NORTHERLY...DRYING OUT THE
BOUNDARY LAYER SOME. ADDITIONALLY...SHOULD SEE PERIODIC BOUTS OF
RAIN AND EMBEDDED THUNDERSTORMS FOR PRIMARILY KCNU THROUGHOUT THE
DAY...AS A STORM SYSTEM CONTINUES TO APPROACH FROM THE SOUTHWEST.
CIGS SHOULD CLIMB SOME WITHIN THESE SHOWERS/STORMS DUE TO
TURBULENT MIXING. FURTHERMORE...COULD SEE A COUPLE HOUR PERIOD OF
RAIN/SNOW MIX LATE THIS AFTERNOON-EARLY EVENING AT KSLN-KRSL...BUT
NOT EXPECTING THIS TO BE A VERY BIG DEAL SO LEFT OUT OF TAFS FOR
NOW. OTHERWISE...CIGS WILL CONTINUE TO LIFT AND CLEAR FROM THE
NORTHWEST THIS EVENING/TONIGHT AS DRIER AIR FILTERS SOUTHEAST IN
WAKE OF THE COLD FRONT.

KLEINSASSER

PREV DISCUSSION... /ISSUED 253 AM CST WED FEB 15 2012/

DISCUSSION...
FORECAST CONCERNS...FOG TRENDS EARLY THIS MORNING AND PRECIP
TRENDS/TYPE THROUGH THE DAY.

TODAY
STRONG NEAR SURFACE MOISTURE ADVECTION HAS BEEN FOCUSED A
LITTLE FURTHER WEST INITIALLY ACROSS FAR WESTERN PORTIONS OF
THE FORECAST AREA. HOWEVER LOWERING STRATUS/FOG DEVELOPMENT
SHOULD CONTINUE TO EXPAND NORTHEAST ACROSS THE CURRENT DENSE
FOG ADVISORY AREA...AND LATEST TRENDS ALSO SUPPORT EXPANDING
THIS A BIT FURTHER NORTH INTO PARTS OF CENTRAL KANSAS.
OTHERWISE LITTLE CHANGE TO THE GOING FORECAST WITH RATHER
HIGH POPS FOR LIGHT RAIN/RAIN SHOWERS THRU THE DAY...WITH
CHANCES FOR STORMS MAINLY ACROSS SOUTHEAST KANSAS AND THE
SOUTHERN FLINT HILLS. WHILE TEMPERATURES MAY BECOME MARGINALLY
SUPPORTIVE OF A SNOW/RAIN MIX ACROSS CENTRAL KANSAS LATE IN
THE DAY INTO THE EVENING...RELATIVELY WARM SURFACE TEMPERATURES
SHOULD NEGATE LITTLE MORE THAN A DUSTING FOR ANY SNOW ACCUMS.

TONIGHT-FRIDAY
DRY WEATHER AND SEASONABLY COOL TEMPERATURES FOR THURSDAY AS
WEAK SURFACE HIGH PRESSURE DRIFTS ACROSS THE AREA. KANSAS LOOKS
TO BE CAUGHT IN A SQUEEZE PLAY BETWEEN NORTHERN AND SOUTHERN
STREAM UPPER TROFS FOR FRIDAY...WITH THE NORTHERN TROF PUSHING
A MODEST COLD FRONT SOUTH ACROSS THE AREA LATE IN THE DAY.

SATURDAY-TUESDAY
A MORE DYNAMIC UPPER TROF AND SURFACE CYCLONE STILL LOOKS TO
AFFECT THE PLAINS AND KANSAS BY SUNDAY NIGHT INTO MONDAY. WILL
CONTINUE TO SHOW CHANCES FOR RAIN INTO EARLY NEXT WEEK.

DARMOFAL

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN AVIATION FORECAST CONCERN AND CHALLENGE CONTINUES TO BE
LOW STRATUS/FOG...CAUSING IFR AND LIFR CONDITIONS AND THE CHANCES
FOR SHOWERS AND THUNDERSTORMS OVERNIGHT AND DURING THE DAY
TUESDAY.

LOW STRATUS IS STREAMING NORTHWARD ACROSS SOUTH CENTRAL
KANSAS...ENTERING CENTRAL KANSAS AS VISIBLE ON SATELLITE. THIS LOW
STRATUS IS IFR MOVING IN...BUT IS DROPPING TO LIFR. A DENSE FOG
ADVISORY REMAINS IN PLACE ACROSS SOUTH CENTRAL KANSAS OVERNIGHT
FOR THE POTENTIAL THAT LOW FOG DEVELOPS. CONDITIONS ARE POSSIBLE
AT KICT/KHUT. REGARDLESS...IT SEEMS LIFR CONDITIONS WILL BE
PRESENT DUE TO CEILINGS FOR MUCH OF THE NIGHT. DO NOT EXPECT MUCH
IMPROVEMENT BEYOND IFR CONDITIONS THROUGH THE REMAINDER OF THE TAF
FORECAST.

SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS NORTH
CENTRAL OKLAHOMA AND EXPECT THEM TO MOVE NORTHEASTWARD INTO
SOUTHEASTERN KANSAS FIRST...BUT ALSO EXPECT DEVELOPMENT OVERNIGHT
ACROSS ALL TERMINALS. EXPECT IT TO PERSIST AT LEAST OFF AND ON ALL
DAY WEDNESDAY. DID INCLUDE -RASN AT KRSL FOR THE POTENTIAL FOR
SNOW TOWARD THE END OF THE TAF PERIOD AS THE STORM SYSTEM BEGINS
TO EXIT. PLEASE STAY TUNED TO THE FORECAST AS THE SYSTEM EVOLVES.

BILLINGS

FIRE WEATHER...
FIRE WEATHER CONCERNS WILL REMAIN LOW WITH THE EXPECTED
PRECIPITATION TODAY AND MODERATE HUMIDITY LEVELS AND LIGHT WINDS
WITH THE DRY WEATHER EXPECTED FOR THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    51  27  49  27 /  70  20   0   0
HUTCHINSON      47  25  48  26 /  60  20   0   0
NEWTON          48  26  48  26 /  70  30   0   0
ELDORADO        51  27  48  26 /  80  30   0   0
WINFIELD-KWLD   54  29  50  27 /  80  20   0   0
RUSSELL         39  22  46  25 /  70  20   0   0
GREAT BEND      40  22  47  25 /  70  20   0   0
SALINA          43  24  48  26 /  80  20   0   0
MCPHERSON       45  25  48  26 /  80  20   0   0
COFFEYVILLE     54  33  50  28 / 100  30   0   0
CHANUTE         52  31  49  27 / 100  40   0   0
IOLA            51  30  48  27 / 100  40   0   0
PARSONS-KPPF    53  32  49  27 / 100  30   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 15, 12:22 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1222 PM CST WED FEB 15 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-161830-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1222 PM CST WED FEB 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PATCHY FOG IS STILL POSSIBLE FOR AREAS ALONG OR EAST OF THE KANSAS
TURNPIKE THIS AFTERNOON WITH VISIBILITIES AROUND ONE MILE.

THERE IS A CHANCE OF ISOLATED THUNDERSTORMS THIS AFTERNOON FOR
AREAS MAINLY EAST OF THE KANSAS TURNPIKE. THESE STORMS ARE NOT
EXPECTED TO BE STRONG OR SEVERE...BUT MAY PRODUCE SOME VERY SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, Feb 15, 9:17 AM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
917 AM CST WED FEB 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 AM     DENSE FOG        7 S WINDOM              38.28N 97.91W
02/15/2012                   MCPHERSON          KS   CO-OP OBSERVER

            VISIBILITIES REDUCED TO LESS THAN A QUARTER OF A MILE.

&&

VJP

The radar

The Tulsa radar (KINX), 114 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Montgomery

When
February 15, 2:56 PM CST to 2:57 PM CST
Where
Montgomery County, 3.02 mi SE of Independence
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
37.200, -95.680

Hail, Labette

When
February 15, 4:55 PM CST to 4:56 PM CST
Where
Labette County, 0.69 mi S of Parsons
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.340, -95.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367047, 367048.